Alert archive / Tennessee / Special Weather Statements in 2016
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at May 11, 2016, 4:21 AM EDT for Hancock County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2016, 4:21 AM EDT (08:21 UTC)
- Expired
- May 11, 2016, 5:00 AM EDT
- In force
- 39 min
- Issued by
- NWS Morristown, TN
County Hancock County, TN
The radar
The Knoxville radar (KMRX), 49 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.4 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1257 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.3
The text
As transmitted.
764
WWUS84 KMRX 110821
SPSMRX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 AM EDT WED MAY 11 2016
TNZ014-015-VAZ001-110900-
CLAIBORNE TN-HANCOCK TN-LEE VA-
421 AM EDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE...WESTERN
HANCOCK AND SOUTHWESTERN LEE COUNTIES UNTIL 500 AM EDT...
AT 421 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HARROGATE-SHAWANEE...OR 22 MILES WEST OF SNEEDVILLE...MOVING EAST AT 30
MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...HARROGATE-SHAWANEE...CUMBERLAND GAP...EVANSTON...ROSE HILL...
ARTHUR...EWING AND HOWARD QUARTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM EDT FOR
EASTERN TENNESSEE.
LAT...LON 3644 8325 3653 8370 3660 8367 3662 8365
3662 8363 3664 8361 3664 8358 3667 8352
3667 8342 3670 8334 3671 8318
TIME...MOT...LOC 0821Z 274DEG 25KT 3661 8361
$$
DGSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at May 11, 3:32 AM EDT, 49 minutes earlier.
Area forecast discussion, May 11, 3:32 AM EDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 332 AM EDT WED MAY 11 2016 .SHORT TERM (TODAY AND TONIGHT)...AN AREA OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A SHORT WAVE MOVING THROUGH THE OHIO VALLEY WILL BUILD ACROSS SOUTHWEST VIRGINIA AND MAINLY THE NORTHERN HALF OF EAST TENNESSEE EARLY THIS MORNING. SOME OF THE STORMS MAY DRIFT INTO SOUTHEAST TENNESSEE THROUGH MID DAY AS THE AREA OF CONVECTION SLIPS FURTHER SOUTH. INSTABILITY AND SHEAR ARE NOT TERRIBLY IMPRESSIVE OVER THE SOUTHERN APPALACHIANS SO THE SEVERE THUNDERSTORM WATCH WHICH EXTENDS OVER THE CUMBERLAND PLATEAU SHOULD EXPIRE ON SCHEDULE AT 11Z. HELD ONTO MEDIUM TO SMALL CHANCE POPS FOR LATER AFTERNOON INTO THE EVENING HOURS WITH A CONTINUATION OF WEAK SOUTHERLY FLOW AND JUST ENOUGH INSTABILITY TO GENERATE A COUPLE SHOWERS AND A THUNDERSTORM IN SPOTS. TEMPERATURES WILL REMAIN NEAR NORMAL TODAY WITH HIGHS IN THE UPPER 70S AND LOWER 80S ALONG WITH LOWS TONIGHT IN THE LOWER AND MIDDLE 60S. .LONG TERM (THURSDAY THROUGH TUESDAY)...AN 850-700 MB RIDGE OVER GA WILL KEEP MOST SHOWERS AND THUNDERSTORMS NORTH OF THE AREA THROUGH THE DAY ON THURSDAY. TEMPERATURES WILL REACH THE MID 80S IN MOST VALLEY LOCATIONS BENEATH THE RIDGE. AS THE RIDGE AXIS MOVES EAST...A DEEP SW FLOW WILL HELP TRANSPORT GREATER MOISTURE AND INSTABILITY INTO THE AREA LATE IN THE DAY. AFTERNOON CONVECTIVE DEVELOPMENT OVER MIDDLE TN...AIDED BY DIVERGENCE IN THE JET ENTRANCE REGION AND FALLING 500 MB HEIGHTS...WILL TRACK EAST AND TAP INTO SOME GOOD INSTABILITY IN THE PLATEAU AND VALLEY. THIS SHOULD PRESENT SOME THREAT OF SEVERE STORMS FOR OUR AREA THURSDAY EVENING...MAINLY A WIND/HAIL THREAT. PRECIP CHANCES WILL BE DECREASING FRIDAY MORNING AS DRIER AND COOLER AIR BUILDS IN...WITH HIGHS ON FRIDAY IN THE 70S FOR MOST SPOTS. A DEEPENING TROUGH ACROSS THE GREAT LAKES AND APPALACHIANS WILL PUSH A COLD FRONT TOWARD THE AREA ON SATURDAY. MOISTURE IS LIMITED WITH THIS FRONT BUT GOOD QG FORCING IN THE JET EXIT REGION WILL PRODUCE A CHANCE OF SHOWERS IN NORTHERN AREAS. THE GFS IS QUITE AGGRESSIVE TO PUSH THE FRONT THROUGH AND BRING AN ABNORMALLY COOL AIR MASS TO THE AREA...BUT THE ECMWF HANGS THE FRONT ACROSS THE AREA AND TRACKS A 850 MB LOW CENTER ALONG THE FRONT ACROSS THE DEEP SOUTH THROUGH TUESDAY. THE GFS TRACKS THIS LOW NORTHEAST INTO THE MID MS VALLEY. WITH THIS MODEL DISAGREEMENT...WILL MAINTAIN THE CURRENT FORECAST OF LOW TO SLIGHT CHANCE POPS FOR SUNDAY THROUGH TUESDAY. && .POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 84 64 86 65 / 30 20 50 70 KNOXVILLE MCGHEE TYSON AIRPORT, TN 80 64 85 63 / 60 40 40 70 OAK RIDGE, TN 80 64 85 63 / 60 40 50 70 TRI CITIES AIRPORT, TN 77 60 83 62 / 60 40 30 70 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, May 11, 3:13 AM EDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 313 AM EDT WED MAY 11 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-120715- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 313 AM EDT WED MAY 11 2016 /213 AM CDT WED MAY 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL DRIFT ACROSS SOUTHWEST VIRGINIA AND A PART OF EAST TENNESSEE...MAINLY NORTH OF INTERSTATE 40. A FEW OF THE STORMS MAY PRODUCE FREQUENT LIGHTNING...HEAVY RAIN AND POSSIBLY A BRIEF PERIOD OF GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... FOR THURSDAY EVENING...A FRONTAL BOUNDARY WILL MOVE INTO THE TENNESSEE VALLEY FROM THE WEST. SOME OF THESE STORMS MAY BECOME SEVERE AS THE FRONT APPROACHES THE AREA. THE MAIN CONCERN WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY EVENING.
In the hours before
Special weather statement, May 10, 11:06 PM EDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1106 PM EDT TUE MAY 10 2016
VAZ002-110330-
WISE VA-
1106 PM EDT TUE MAY 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WISE COUNTY AND THE
NORTHEASTERN CITY OF NORTON UNTIL 1130 PM EDT...
AT 1105 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WISE...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTON...WISE...COEBURN AND POUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3713 8255 3707 8250 3703 8248 3703 8247
3698 8240 3697 8237 3688 8252 3688 8255
3701 8272 3716 8255
TIME...MOT...LOC 0305Z 230DEG 15KT 3700 8257
MOULTONSpecial weather statement, May 11, 3:39 AM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 AM EDT WED MAY 11 2016
VAZ002-110815-
WISE VA-
339 AM EDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WISE COUNTY AND THE
CITY OF NORTON UNTIL 415 AM EDT...
AT 338 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTH OF BIG STONE GAP...OR 16 MILES NORTHWEST OF NORTON...MOVING
EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTON...WISE...POUND AND PARDEE.
LAT...LON 3713 8255 3703 8248 3697 8237 3693 8286
3695 8286 3697 8287 3698 8287 3699 8283
3701 8283 3701 8278 3703 8275 3704 8274
3705 8272 3712 8272 3715 8264 3720 8255
TIME...MOT...LOC 0738Z 264DEG 39KT 3707 8288
DGSSpecial weather statement, May 11, 4:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 AM EDT WED MAY 11 2016
TNZ014-015-VAZ001-110900-
CLAIBORNE TN-HANCOCK TN-LEE VA-
421 AM EDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE...WESTERN
HANCOCK AND SOUTHWESTERN LEE COUNTIES UNTIL 500 AM EDT...
AT 421 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HARROGATE-SHAWANEE...OR 22 MILES WEST OF SNEEDVILLE...MOVING EAST AT 30
MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...HARROGATE-SHAWANEE...CUMBERLAND GAP...EVANSTON...ROSE HILL...
ARTHUR...EWING AND HOWARD QUARTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM EDT FOR
EASTERN TENNESSEE.
LAT...LON 3644 8325 3653 8370 3660 8367 3662 8365
3662 8363 3664 8361 3664 8358 3667 8352
3667 8342 3670 8334 3671 8318
TIME...MOT...LOC 0821Z 274DEG 25KT 3661 8361
DGSThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 4:40 AM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 35 min |
| May 11, 5:09 AM EDT | Areal Flood Advisory | MRX | Claiborne, Hancock, Hawkins | 2 hr |
| May 11, 5:12 AM EDT | Special Weather Statement | MRX | Blount | 48 min |
| May 11, 5:54 AM EDT | Special Weather Statement | MRX | Greene | 51 min |
| May 11, 9:43 AM EDT | Areal Flood Advisory | MRX | Morgan | 3 hr |
| May 11, 2:31 PM EDT | Special Weather Statement | MRX | Polk | 44 min |
| May 10, 11:06 PM EDT | Special Weather Statement | MRX | Wise | 24 min |
| May 11, 3:39 AM EDT | Special Weather Statement | MRX | Wise | 36 min |
Nearby
Special Weather Statements in Tennessee, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.